- This topic is empty.
December 4, 2016 at 4:56 pm #23032JonathanParticipant
I just posted this on Frank’s thread, but am doing it as a new thread here because of its general importance. This article (dated Dec 3) details severe side effects of immunotherapies that everyone should be aware of – especially a sudden onset of diabetes. This was clearly unexpected. The bottom line is that all immunotherapy patients should report any health issues IMMEDIATELY to their oncology specialists. Immunotherapy is not straightforward and without considerable risk, especially the combos, and especially early in treatment.
JonathanDecember 4, 2016 at 7:00 pm #69599cancersnewnormalParticipant
With these drugs being so new to general use, doctors are definitely seeing more patients with autoimmune issues. Because many ER doctors and/or general oncologists will not be at all familiar with the potential side effects of these immunotherapies, any patient on them should carry some form of medical treatment history, along with their oncologist’s contact information. Personally, I wear an “interactive RoadID”. It allows me to update current medications, medical history, a list of doctors and their contact info, as well as allergies and much more… all on a secure profile online! I do not work for the company, and I know that there are likely others around that offer the same sort of “medical emergency bracelet”, but I got mine at roadid.com. It cost me $20 for the ID and is $11 annually to keep my online profile active for emergency responders. Twice now, ER doctors have used my road ID info for background information and to contact my oncology team. It’s particularly helpful when a patient is unconscious or otherwise in pain and confused.December 5, 2016 at 12:57 am #69600 I’ve been very concerned from day 1 about the combination of immunotherapies. I think it was approved quickly by the FDA without consideration for long term effects. I lost a young patient to multiple organ failure on this therapy as well as a few to heart issues. thanks for posting Jonathan.December 5, 2016 at 6:38 am #69601twocorgisParticipant It’s important to be very aware of harmful side effects, however, as someone who was on the combo and is now NED, would caution about possible over reaction that might lead to delays in approving drugs.
I had minimal side effects from the combo that were readily controlled by steroids and know of others with similar outcomes.
While we need to learn much more about side effects, let’s remember that most cancer patients would prefer the side effects to progression.December 5, 2016 at 4:25 pm #69602
There always needs to be a balance of quality of life and response rate. The patient comes first to me and always I consider their welfare. We are still in a new frontier with the drugs and certainly the combinations. They need to be administered where the doctors are very experienced in handling the side effects. I am thrilled at the NED status of those who have done well, yet very dismayed when we lose someone. MIF is always on your side and wants the approvals to go quickly but judiciously.
(PS I love Corgis!)December 5, 2016 at 4:37 pm #69603jennunicornParticipant
Before starting Ipi/Nivo combo, my oncologist had me do an ekg and an echocardiogram and will do them periodically to stay on top of my heart, in order to catch any heart issues early if they were to happen. I am so happy to have a very thorough doctor, I can only hope others have doctors that are as informed and on top of all of the scary side effects that can happen from treatment. We definitely have to be hyper aware of our bodies and report any sort of change or odd feeling to our oncs immediately.December 5, 2016 at 11:21 pm #69604 Sounds like a great doctor and then you will report to him quickly any side effects you are feeling. don’t hold back..December 7, 2016 at 3:55 am #69605chrisbParticipant I got through two Yervoy/Opdivo treatments and my liver enzymes shot through the roof. That was scary, but after some steroids they finally went back to normal. I mean, we are so fortunate to have access to these treatments, but they’re not to be taken lightly as we are finding out. Diabetes or hypothyroidism sure beats dying, but it’s still very undesirable. Immunotherapy is awesome, but this is still such new territory.December 9, 2016 at 2:21 pm #69606 In areas where the knowledge is limited they often don’t know to give steroids. It can be a nightmare with the thought you are on “chemo” or steroids will prevent the immunotherapy from working. So to go on new therapies it is best to have an experienced health care provider.December 11, 2016 at 10:41 pm #69607buffcodyParticipant Given this is now the lead thread on the Stage 4 Forum and that Jonathan brings up my post about diabetes in the lead post on the thread, I thought I would bring you up to date on my situation. First, latest CT scan shows the only tumor I am sure about in my body is shrinking significantly. That’s what this immunotherapy was meant to do, and it is doing its job pretty well it seems. Second, my diabetes certainly appears to be type 1 and also appears to be here for the long run, although my total life span at 76 is probably not under any circumstances going to be a particularly long run, except, perhaps, in comparison to others now of the same age. I’ve had a pretty good run to get to 76.
The four finger pricks to measure glucose levels and four injections that I have to self-administer every day will probably, barring some other method which I hope someone suggests to me, be a constant. I’m still on the upward curve of insulin as the diabetes, though under better control, is still not under the kind of control in terms of blood sugar levels that we (endocrinologist) and I are striving for. He also has been treating me over the past year or so since he joined the U. of M. oncology staff for hypophysitis, which was apparently brought about by ipi infusions in 2012, and as it came on destroyed my thyroid function. I am now a lifelong hypothyroider with my morning Synthroid dose required. In addition, I am taking 15 mg. of hydrocortisone to combat the low levels of cortef accompanying the hypophysitis.
When I started my latest immunotherapy regime I began with the ipi/nivolumab combo, but since my second infusion I have only been receiving nivo every two weeks. So I really don’t know if the diabetes side effect would have been caused by the nivo alone. It was only discovered after two or more months of this therapy run, in early October. Right now, I prefer to know that my melanoma is shrinking and to hear more than one doctor mention the word “cure” in my presence and referring to me than to be free of hypophysitis or diabetes. So I don’t regret any of my choices, though there was not enough experience of diabetes as a side effect when I began these latest rounds to know that it might be one. Anyway, I always felt if I were willing to risk death by undertaking the immunotherapy and I was told that was possible, I would also be signing up to accept lesser evils than that. And despite my optimism, I still consider death as an evil. (No philosophical encounter on this one, okay?)
I also have liver, pancreas, and, now, even kidney blood test values that suggest damage, but these come and go and may just be passing side effects or the the result of problems caused by my biliary tube, a constant companion for the undetermined future that needs to be replaced every six weeks and seems to often bring acute pancreatitis along with the replacement. Still lots of mysteries in this stage 4 passage on the path towards increased life span and no evidence of disease. FrankDecember 12, 2016 at 12:11 am #69608jennunicornParticipant
Frank, have you asked your doc about getting an insulin pump? A friend of mine also has diabetes and has a pump, so she doesn’t have to give herself shots. Makes life a little bit easier.December 13, 2016 at 8:10 pm #69609buffcodyParticipant Good idea. I would have thought being an endocrinologist if it were possible he would have suggested it to me. However, my blood sugar is still enough out of control that he is increasing the amount of insulin I am giving myself, even increasing it a few days after the last increase. So, I hope that once we get to the right basic level, presuming we will, it would be something I could “graduate to.” I saw something in a recent Time Magazine about a new device coming out early next year that will be as automatic as one can dream of, small, light, and with glucose measures automatically every 5 minutes with insulin remedies almost as often. Sounds pretty amazing, but I will be in line if I qualify.
FrankJanuary 6, 2017 at 11:14 am #69610Sara252Participant
After a night of vomiting I spoke to my oncologist & he said I should go to hospital. Diagnosis – d.k.a. I now have secondary type 1 diabetes after 2 rounds of combined therapy (Ipi & Nivo). A month later after one further treatment of Nivo only re-admitted for auto-immune hepatitis. 5 days on i.v. Prednisone then discharged on oral Prednisone which I ended up taking for 4 months. Have now restarted Nivo, 7th dose next week. 3 clear P.E.T./C.T. scans (over 9 months). My husband agreed with someone else’s comment – better to live with diabetes & be melanoma free!January 6, 2017 at 2:13 pm #69611 You have certainly experienced a lot of side effects! I hope you are feeling better now. So the melanoma has become NED?January 7, 2017 at 4:26 am #69612Sara252Participant Haha! That’s only half my melanoma story! Thanks Catherine. Yes, NED for 9 months now. Been feeling a bit tired but don’t know if that’s the immunotherapy, diabetes, life or all of the above! Nothing else severe though, so that’s good.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.